Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 2005 Jul 15;58(2):125-31.

Emotional dysregulation in adult ADHD and response to atomoxetine.

Author information

  • 1Mood Disorders Clinic, Department of Psychiatry, University of Utah Health Sciences Center, Salt Lake City, Utah 84132, USA. fred.reimherr@hsc.utah.edu

Abstract

BACKGROUND:

Before 1980, attention-deficit/hyperactivity disorder (ADHD) was called minimal brain dysfunction and included emotional symptoms now listed as "associated features" in DSM-IV. Data from two multicenter, placebo-controlled studies with 536 patients were reexamined to assess: 1) the pervasiveness of these symptoms in samples of adults with ADHD; 2) the response of these symptoms to atomoxetine; and 3) their association with depressive/anxiety symptoms.

METHODS:

The Wender-Reimherr Adult Attention Deficit Disorder Scale (WRAADDS) was used to assess temper, affective lability, and emotional overreactivity, thus identifying patients exhibiting "emotional dysregulation." Other DSM-IV Axis I diagnoses were exclusionary. Outcome measures were the Conners' Adult ADHD Rating Scale (CAARS) and the WRAADDS.

RESULTS:

Thirty-two percent of the sample met post hoc criteria for emotional dysregulation and had higher baseline scores on ADHD measures, a lower response to placebo, and greater response to atomoxetine (p = .048). Symptoms of emotional dysregulation had a treatment effect (p < .001) at least as large as the CAARS (p = .002) and the total WRAADDS (p = .001). Emotional dysregulation was present in the absence of anxiety or depressive diagnosis.

CONCLUSIONS:

Symptoms of emotional dysregulation were present in many patients with ADHD and showed a treatment response similar to other ADHD symptoms.

PMID:
16038683
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk